Georgia, 2005

Tornado in Georgia, March 22, 2005

March 22, 2005 · NWS JAX · 1 event in 1 county or zone

Emergency Management reported widespread damage just NW of Douglas along Rocky Pond Road, and determined that the damage was caused by a weak tornado. Numerous trees and power lines were down and snapped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Emergency Management reported widespread damage just NW of Douglas along Rocky Pond Road, and determined that the damage was caused by a weak tornado. Numerous trees and power lines were down and snapped. Several tin roofs were blown off buildings along Rocky Pond Road and Highway 206. Three semi-trucks were overturned at the American Truck Parts facility, and 2 mobile homes were damaged and shifted off of their foundations along Rocky Pond Road. EMA noted a path was cut through the trees and damage occurred to another mobile home and one old home was destroyed. At 315 pm EDT, the county dispatch had received numerous calls of strong wind damage throughout Douglas, which the EM reported as being caused by the weak tornado. Path length and width were estimated based on time of reports and EM descriptions. Below is a time line of reports received by NWS Jacksonville: 0230 pm EDT: Numerous trees and power lines were down and several tin roofs blown off along Rocky Pond Road near Highway 32. 0230 pm EDT: Emergency Management reported that a weak and small tornado overturned 3 semi-trucks, damaged and shifted 2 mobile homes, and cut a narrow path through the trees and damaged another mobile home and destroyed an old house. 0250 pm EDT: Local Dispatch in Douglas reported 2 mobile homes were destroyed, power lines down and dime size hail in Douglas. 0305 pm EDT: Local Dispatch in Douglas reported a single wide mobile home was blown off of its foundation and a shed was destroyed. 0305 pm EDT: Local Dispatch in Douglas reported a semi-truck was overturned and road signs down on Highway 32 NNW of Douglas. 0315 pm EDT: Emergency Management relayed a report that the 911 center in Douglas was receiving widespread wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 22, 1:55 PM EST, 35 minutes earlier.

Area forecast discussion, Mar 22, 1:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EST TUE MAR 22 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
NOW/TONIGHT...WARM FRONTAL BOUNDARY STILL BISECTING CWA ALONG THE
I-10 CORRIDOR AND MODELS ARE STILL SUGGESTING THAT LOW DEVELOPMENT
JUST NW OF THE REGION WILL SLOWLY PULL WARM FRONT NORTHWARD THIS
EVENING AND ISOLD SVR TSTMS WILL CONTINUE TO FIRE ALONG THAT
BOUNDARY AS WELL AS IN WARM SECTOR JUST SE ACRS INLD NE FL. SQUALL
LINE JUST AHEAD OF COLD FRONT FROM PANHANDLE SOUTHWARD INTO NERN
GOMEX WILL BE MAJOR PLAYER TONIGHT AS IT PUSHES INTO FORECAST AREA
WITH MORE TSTMS WITH DAMAGING WINDS AND ISOLD HAIL/TORNADO THREAT.
POPS WILL REMAIN VERY HIGH TONIGHT IN THE LKLY/CATEGORICAL RANGE AND
MIN TEMPS WILL ONLY FALL INTO THE LOWER TO MID 60S DUE TO RAIN
COOLED AIR.

WED...SOME SORT OF SQUALL LINE FEATURE SHOULD BE ONGOING EARLY WED
MORNING ACRS THE REGION...PROB ACRS NE FL AND GETTING READY TO MOVE
OFFSHORE...WHILE RESIDUAL SHOWER ACTIVITY WILL BE POSSIBLE ALONG THE
COLD FRONTAL BOUNDARY. CLEARING SKIES DURING THE AFTERNOON HOURS
SHOULD PROMOTE MAX TEMPS INTO THE UPPER 70S/LOWER 80S. THIS WILL
ALLOW FOR BREEZY/WINDY CONDS OF 15-25 MPH WITH GUSTS UP TO 40 MPH AT
TIMES DURING THE AFTERNOON HOURS.

WED NIGHT...MOSTLY CLEAR SKIES AND SLIGHTLY COOLER TEMPS ARE
EXPECTED WITH WINDS JUST STRONG ENOUGH TO ALLOW ONLY PATCHY FOG
FORMATION. MIN TEMPS IN THE UPPER 40S TO LOWER 50S.

THU...WEAK HIGH PRES AT THE SURFACE WILL REMAIN IN CONTROL WITH
MOSTLY SUNNY SKIES AND MAX TEMPS IN THE 75-80 RANGE.

THU NIGHT...INCREASING HIGH CLOUDS...OTHERWISE FAIR SKIES WITH MIN
TEMPS IN THE LOWER TO MID 50S. PATCHY DENSE FOG FORMATION POSSIBLE
MAINLY ALONG THE I-75 CORRIDOR.

.LONG TERM...FRIDAY THROUGH TUESDAY...
FAST MOVING W/SWLY FLOW WILL KEEP SYSTEMS MOVING RATHER QUICKLY
THROUGH THE REGION. GFS/ETA BOTH SHOWING A SHORTWAVE PUSHING INTO
THE FORECAST AREA FRIDAY AFTERNOON WITH A SLGT CHC/CHC OF TSTMS.
DEEPER SWLY FLOW OVER THE WEEKEND WILL KEEP MOISTURE OVER THE REGION
ALTHOUGH FRONTAL SURFACE APPEARS TO BE STALLED NORTH ACRS CNTRL/SRN
GA AND PCPN FOCUS SHOULD BE THERE WITH CHC TSTMS AND MORE ALONG THE
LINE OF SLGT CHC TSTMS ACRS NERN FL. 06Z/12Z GFS AND 06Z DGEX IN
AGREEMENT FOR DEEPER LONG WAVE TROF PUSHING THROUGH ON MONDAY WITH
ANOTHER CHC OF STRONG TO SVR TSTMS SIMILAR TO TODAYS ACTION. FOR
NEXT TUESDAY...LONG WAVE TROF SHOULD PUSH OFF TO THE EAST AND HAVE
KEPT FORECAST DRY FOR NOW.

&&

.MARINE...BUOYS SLOW TO RESPOND THUS FAR TO THE PASSAGE OF THE WARM
FRONT FOR THE SOUTHERN WATERS. FEEL MOST OF THE INCREASE IN WIND
INCREASE WILL COME IN THE WAKE OF THE SQUALL LINE AFTER MIDNIGHT
ONCE SOUTHWEST FLOW COMMENCES. HAVE GENERALLY ACCEPTED MODEL
CONSENSUS OF SCEC CONDITIONS FOR THE NEARSHORE AND ADVISORY FOR THE
OFFSHORE. WINDS SLOWLY COME DOWN TOMORROW AFTERNOON...BUT SEAS WILL
BE SLOWER TO RESPOND AND WILL LIKELY REQUIRE ADDITIONAL ADVISORIES
THROUGH WEDNESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  61  78  49  77 / 100  40   0   0
SSI  62  77  54  74 /  90  70   0   0
JAX  65  82  52  78 /  90  70   0   0
SGJ  66  79  54  76 /  70  50   0   0
GNV  65  80  51  80 /  80  60   0   0
OCF  66  79  52  80 /  70  50   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TUESDAY UNTIL 9 AM EST
      WEDNESDAY FOR THE FOLLOWING ZONES...AMZ470...AMZ472...AND
      AMZ474.

&&

PUBLIC...21/HESS
MARINE/FIRE WX....23/DEESE
Hazardous weather outlook, Mar 22, 11:01 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST TUE MAR 22 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1101 AM EST TUE MAR 22 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 6 PM EST...

...MODERATE RISK OF RIP CURRENTS TODAY...

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM EST FOR ALL OF NORTHEAST
FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
SPOTTER ACTIVATION IS REQUESTED.

A DANGEROUS WEATHER SITUATION WILL DEVELOP THIS AFTERNOON AND THIS
EVENING AS SEVERE THUNDERSTORM ACTIVITY WILL BE POSSIBLE ALONG A WARM
FRONTAL BOUNDARY ACROSS THE AREA. CONDITIONS ARE FAVORABLE FOR SOME
STORMS TO BECOME SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING
HOURS. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES.

A SQUALL LINE WILL APPROACH THE AREA LATE THIS AFTERNOON AND PUSH
ACROSS THE AREA THIS EVENING PRECEDING THE COLD FRONT. A FEW STORMS
EMBEDDED IN THE SQUALL LINE MAY BECOME SEVERE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR RADIO
STATION FOR THE LATEST WARNINGS...WATCHES AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST
TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE SQUALL LINE WILL SLOWLY PUSH ACROSS NORTH FLORIDA EARLY WEDNESDAY
AND BEGIN TO STALL ACROSS CENTRAL FLORIDA WEDNESDAY AFTERNOON. A FEW
STRONG STORMS MAY DEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF A
PALM COAST TO OCALA LINE.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SATURDAY NIGHT AND SUNDAY
AS ANOTHER COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY AND WILL MOST LIKELY BE NEEDED
TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Local storm report, Mar 22, 11:39 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1139 AM EST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             BALDWIN                 30.30N 81.98W
03/22/2005  0.50 INCH        DUVAL              FL   BROADCAST MEDIA

            JELLY BEAN SIZE HAIL REPORTED BY TV 4 IN WESTERN DUVAL
            COUNTY JUST NORTH OF I-10

&&

HESS
Special weather statement, Mar 22, 11:53 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EST TUE MAR 22 2005

FLZ021-221745-

SUWANNEE FL-
1153 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR AND HAIL VALID UNTIL 1245 PM EST...

AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH
OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH
1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Mar 22, 11:53 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EST TUE MAR 22 2005

FLZ021-221745-

SUWANNEE FL-
1153 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR HAIL VALID UNTIL 1245 PM EST...

AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH
OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH
1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Mar 22, 12:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1242 PM EST TUE MAR 22 2005

FLZ022-030-221815-

COLUMBIA FL-UNION FL-
1242 PM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION AND COLUMBIA
COUNTIES FOR HAIL VALID UNTIL 115 PM EST...

AT 1242 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES SOUTHWEST OF LULU...OR ABOUT 10
MILES WEST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LULU THROUGH 115 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.  STRONG
GUSTY WINDS AND HEAVY DOWNPOURS CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Mar 22, 1:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EST TUE MAR 22 2005

FLZ022-023-030-221900-

BAKER FL-COLUMBIA FL-UNION FL-
121 PM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION...BAKER AND
COLUMBIA COUNTIES FOR HAIL VALID UNTIL 200 PM EST...

AT 121 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF LULU...
OR ABOUT 7 MILES SOUTHEAST OF LAKE CITY...MOVING NORTHEAST AT 30 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WATERTOWN...LULU...LAKE CITY...FIVE POINTS...OLUSTEE AND SANDERSON
THROUGH 200 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Mar 22, 2:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EST TUE MAR 22 2005

GAZ164-222000-

CHARLTON GA-
220 PM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 300 PM EST...

AT 220 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF STEVEN FOSTER STATE
PARK...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND STEVEN FOSTER STATE PARK THROUGH 300 PM EST. HAIL
UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coffee

When
March 22, 2:30 PM EST
Where
Coffee County, 4 mi NNW of Douglas
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -82.883

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyThe tornado archive for Georgia, 2005Warnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463417.